How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11033
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
Type Your OB GYN Question Here...
Dr. Norm S. is online now
A new question is answered every 9 seconds

I'm 23 and i had an abortion 2 years ago, as of this last

Customer Question

i'm 23 and i had an abortion 2 years ago, as of this last April... and i have been on birth control ever since. it's that one the doctor puts in your arm, that lasts 3 years and cost $1,500. i have had irregular periods ever since. it may be because of the birth control, but i have always had issues with bleeding and clotting.
sometimes, my blood is too thick, and other times it is too thin. this does not just apply to my period; this has been so for at least 4 years before my first period. it varies depending what time of month it is, but i have never paid much attention to this and don't know if the variation is even consistent with my period or other events. despite intense stress i experienced as a teenager, my periods were regular, unless i hadn't been eating very well or very much. if it was irregular, it's because of the aforementioned reasons, and then i just wouldn't get my period. i will have a heavier period if i drink orange juice or eat dark chocolate, but have never known why. this is still true, but my period's schedule is quite erratic.
i'm on my second period this month... or perhaps my period has been going on almost all month? i've been bleeding heavily for the last 4-5 days. the blood is as dark as it's ever been, thick and clots very quickly. before that i thought i was off my period for 2 days. and before that my period was light in color, barely even baby pink at times.
i didn't mention these problems to the doctors, and i know i should have but since irregularity can last up to 2 years after the abortion, i wasn't very worried. what is wrong with me? how worried should i be? should i get help? is there anything anyone can do to fix this?
Submitted: 3 months ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 3 months ago.

The main side effect of using the birth control implant is irregular bleeding. It's also the main reason why women have the implant removed.

With your heavy and prolonged bleeding, I think you should consider going on birth control pills. The pill is the best way we know to cause most women to have regular periods that are not heavy.

Some of the pills, such as Yaz, are also very helpful for mood swings.

I don't think that your periods are because of the abortion. Abortion doesn't usually cause any changes in a woman's periods.

I hope that's helpful.

Customer: replied 3 months ago.
thank you! i was actually hoping for a birth control that would actually make it so i don't get periods. and if the birth control is causing irregularity, is it still working? if i still get periods and everything, is it still working then? is there anyway to know for sure? can doctors check for that?
Expert:  Dr. Norm S. replied 3 months ago.

The implant is highly effective, and is still providing good birth control, regardless of how your periods are.

Women on the pill usually get light periods, and some women take the pill continuously and stop having periods, or only have 3-4 periods a year.

Women on Depot Provera shot often stop having periods after being on the shot for a year or so, but they get irregular bleeding for months before the periods stop.